ArticleCureus2026
Severe Hypokalemia After Corticosteroid Use: A Case of Steroid-Induced Potassium Depletion.
Article in Cureus, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Hypokalemia can cause muscle weakness and life-threatening arrhythmias. Glucocorticoids can lower potassium through mineralocorticoid receptor activity and enhanced distal sodium reabsorption, and extensive topical corticosteroid use can also contribute. Clinicians must be able to identify the source of potassium loss and correct the deficit quickly. Here, we present a 35-year-old man with hypertension, obesity, and obstructive sleep apnea who developed five days of weakness soon after starting a prednisone 50 mg taper and triamcinolone 0.1% cream. Serum potassium was 1.9 mmol/L with creatinine 0.94 mg/dL. Spot urine analysis showed an osmolality of 551 mOsm/kg, potassium of 5 mmol/L, creatinine of 121 mg/dL, and chloride of 60 mEq/L. The urine potassium-to-creatinine ratio was 4.1 mEq/g, which is below the threshold that indicates renal potassium wasting in hypokalemia. The transtubular potassium gradient was 1. There was no ECG abnormality. He received 320 mEq of potassium with improvement to 5.1 mmol/L. After stopping steroids and acyclovir, potassium normalized with no sequela after six weeks. Severe hypokalemia can be multifactorial in new steroid users. In this patient, a significant total body potassium deficit, accompanied by a low transtubular potassium gradient, suggested non-renal losses with superimposed steroid exposure and other contributing factors. This case is notable for severe hypokalemia with low urinary potassium indices shortly after starting oral prednisone and large‑area topical triamcinolone, with normalization after withdrawal and repletion. When initiating systemic or high surface area topical corticosteroids, clinicians should monitor for side effects, including hypokalemia, review concurrent agents that affect tubular function, and use urine indices to localize losses. Early recognition of potential triggers can prevent arrhythmia and reduce complications.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.